Vascular complications from cosmetic injectables happen to even the most proficient injectors. Addressing them quickly can make the difference between reversal or a serious — even disfiguring — result.
“The most common vascular complications are inadvertent intra-arteriolar placement of product that causes local vasoocclusion and the potential for local soft tissue necrosis,” says Boca Raton, Fla., oculoplastic surgeon Steven Fagien, M.D., who was a panelist at the discussion during “Avoiding Vascular Complications With Injectables” at the American Society for Aesthetic Plastic Surgery’s The Aesthetic Meeting 2017 in San Diego, Calif. “Even experienced injectors have caused this when injecting into areas that are felt to be ‘safer’ areas, yet for several potential reasons, an intra-vascular ‘accident’ occurs.”
When it occurs, reversal and resolution usually are possible with appropriate and expeditious treatment. Treatment includes injectable hyaluronidase, if the vascular occlusion occurs while using injectable hyaluronic acid (HA) products, as well as other adjunctive treatments.
Less common but more devastating vascular complications with injectable filling agents include vision loss and potential blindness.